Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Prednisone & Swelling Throat

09/11/2011

Question:

I have been on Prednisone (80mg now) for 4 weeks and so far it hasn`t bothered me. This past week my throat feels like it`s closing wehn I take the Prednisone. I have read many blogs from people that have had the same problem and everyone says it can`t be caused by the Prednisone. Why then, do I not have the problem until 15 minutes after I take the Prednisone in the morning. It comes and goes all day. I take Omeprozole 1 hour before the Prednisone so protet my stomach and also take it with milk. I`m not experiencing acid reflux (take acidopholus Pearls too) but can`t help but think it has something to do with the Prednisone. My ears also feel clogged, which I just had checked and are clear. This is most frustrating because all the doctors deny that this could possibly be caused by the Prednisone, but that`s my daily trigger (unless we can blaim the oatmeal and decaf green tea that I eat before hand). Please help!

Answer:

This reaction is atypical for a drug like prednisone; however, different people can react to medications differently. I agree with your physicians and would be reluctant to correlate the reaction to the prednisone because of the timing. Fifteen minutes is very fast for a side effect of a medication.

The peak level of prednisone does not occur until about 1.3 hours after taking the medication. You may want to try taking the prednisone at a different time, perhaps with lunch, to see if the same reaction occurs.

If it continues to occur, regardless of whether the drug is causing it or not, you should consult your physician about either reducing the dose over time to stop the medication, or possibly, switching to another medication that may not have the same effect.
 
It is very important that you not stop taking prednisone without slowly tapering it off. Continue taking the medication as prescribed until you can speak with your physician again.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University